Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Decay estimates for wave equations with variable coefficients


Authors: Petronela Radu, Grozdena Todorova and Borislav Yordanov
Journal: Trans. Amer. Math. Soc. 362 (2010), 2279-2299
MSC (2000): Primary 35L05, 35L15; Secondary 37L15
Published electronically: December 14, 2009
MathSciNet review: 2584601
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We establish weighted $ L^2-$estimates for dissipative wave equations with variable coefficients that exhibit a dissipative term with a space dependent potential. These results yield decay estimates for the energy and the $ L^2-$norm of solutions. The proof is based on the multiplier method where multipliers are specially engineered from asymptotic profiles of related parabolic equations.


References [Enhancements On Off] (What's this?)

  • 1. Viorel Barbu, Nonlinear semigroups and differential equations in Banach spaces, Editura Academiei Republicii Socialiste România, Bucharest; Noordhoff International Publishing, Leiden, 1976. Translated from the Romanian. MR 0390843
  • 2. Lawrence C. Evans, Partial differential equations, Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, RI, 1998. MR 1625845
  • 3. Shao Ji Feng and De Xing Feng, Nonlinear internal damping of wave equations with variable coefficients, Acta Math. Sin. (Engl. Ser.) 20 (2004), no. 6, 1057–1072. MR 2130371, 10.1007/s10114-004-0394-3
  • 4. Mitsuru Ikawa, Hyperbolic partial differential equations and wave phenomena, Translations of Mathematical Monographs, vol. 189, American Mathematical Society, Providence, RI, 2000. Translated from the 1997 Japanese original by Bohdan I. Kurpita; Iwanami Series in Modern Mathematics. MR 1756774
  • 5. Ryo Ikehata, Local energy decay for linear wave equations with variable coefficients, J. Math. Anal. Appl. 306 (2005), no. 1, 330–348. MR 2132904, 10.1016/j.jmaa.2004.12.056
  • 6. Han Yang and Albert Milani, On the diffusion phenomenon of quasilinear hyperbolic waves, Bull. Sci. Math. 124 (2000), no. 5, 415–433 (English, with English and French summaries). MR 1781556, 10.1016/S0007-4497(00)00141-X
  • 7. Cathleen S. Morawetz, The decay of solutions of the exterior initial-boundary value problem for the wave equation, Comm. Pure Appl. Math. 14 (1961), 561–568. MR 0132908
  • 8. Takashi Narazaki, 𝐿^{𝑝}-𝐿^{𝑞} estimates for damped wave equations and their applications to semi-linear problem, J. Math. Soc. Japan 56 (2004), no. 2, 585–626. MR 2048476, 10.2969/jmsj/1191418647
  • 9. Michael Reissig, 𝐿_{𝑝}-𝐿_{𝑞} decay estimates for wave equations with time-dependent coefficients, J. Nonlinear Math. Phys. 11 (2004), no. 4, 534–548. MR 2098544, 10.2991/jnmp.2004.11.4.9
  • 10. Reissig, M. and Wirth, J., $ L^p-L^q$ estimates for wave equations with monotone time-dependent dissipation, Proceedings of the RIMS Symposium on Mathematical Models of Phenomena and Evolution Equations (to appear).
  • 11. Todorova, G; Yordanov, B., Weighted $ L^2$ Estimates for Dissipative Wave Equations with Variable Coefficients (to appear).
  • 12. Grozdena Todorova and Borislav Yordanov, Nonlinear dissipative wave equations with potential, Control methods in PDE-dynamical systems, Contemp. Math., vol. 426, Amer. Math. Soc., Providence, RI, 2007, pp. 317–337. MR 2311533, 10.1090/conm/426/08196
  • 13. Jens Wirth, Solution representations for a wave equation with weak dissipation, Math. Methods Appl. Sci. 27 (2004), no. 1, 101–124. MR 2023397, 10.1002/mma.446
  • 14. Jens Wirth, Wave equations with time-dependent dissipation. I. Non-effective dissipation, J. Differential Equations 222 (2006), no. 2, 487–514. MR 2208294, 10.1016/j.jde.2005.07.019
  • 15. Jens Wirth, Wave equations with time-dependent dissipation. II. Effective dissipation, J. Differential Equations 232 (2007), no. 1, 74–103. MR 2281190, 10.1016/j.jde.2006.06.004

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35L05, 35L15, 37L15

Retrieve articles in all journals with MSC (2000): 35L05, 35L15, 37L15


Additional Information

Petronela Radu
Affiliation: Department of Mathematics and Statistics, University of Nebraska-Lincoln, Lincoln, Nebraska 68588
Email: pradu@math.unl.edu

Grozdena Todorova
Affiliation: Department of Mathematics, University of Tennessee, Knoxville, Knoxville, Tennessee 37996
Email: todorova@math.utk.edu

Borislav Yordanov
Affiliation: Department of Mathematics, University of Tennessee, Knoxville, Knoxville, Tennessee 37996
Email: yordanov@math.utk.edu

DOI: https://doi.org/10.1090/S0002-9947-09-04742-4
Keywords: Wave equations with variable coefficients, linear dissipation, decay rates, subsolution
Received by editor(s): October 4, 2007
Published electronically: December 14, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.